Cluster structures in Schubert varieties in the Grassmannian

K. Serhiyenko, M. Sherman-Bennett, L. Williams

Research output: Contribution to journalArticlepeer-review

12 Scopus citations


In this article we explain how the coordinate ring of each (open) Schubert variety in the Grassmannian can be identified with a cluster algebra, whose combinatorial structure is encoded using (target labelings of) Postnikov's plabic graphs. This result generalizes a theorem of Scott [Proc. Lond. Math. Soc. (3) 92 (2006) 345–380] for the Grassmannian, and proves a folklore conjecture for Schubert varieties that has been believed by experts since Scott's result [Proc. Lond. Math. Soc. (3) 92 (2006) 345–380], though the statement was not formally written down until Muller–Speyer explicitly conjectured it [Proc. Lond. Math. Soc. (3) 115 (2017) 1014–1071]. To prove this conjecture we use a result of Leclerc [Adv. Math. 300 (2016) 190–228] who used the module category of the preprojective algebra to prove that coordinate rings of many Richardson varieties in the complete flag variety can be identified with cluster algebras. Our proof also uses a construction of Karpman [J. Combin. Theory Ser. A 142 (2016) 113–146] to build plabic graphs associated to reduced expressions. We additionally generalize our result to the setting of skew-Schubert varieties; the latter result uses generalized plabic graphs, that is, plabic graphs whose boundary vertices need not be labeled in cyclic order.

Original languageEnglish
Pages (from-to)1694-1744
Number of pages51
JournalProceedings of the London Mathematical Society
Issue number6
StatePublished - 2019

Bibliographical note

Publisher Copyright:
© 2019 London Mathematical Society


  • 05E15
  • 14M17 (primary)
  • 14N99

ASJC Scopus subject areas

  • Mathematics (all)


Dive into the research topics of 'Cluster structures in Schubert varieties in the Grassmannian'. Together they form a unique fingerprint.

Cite this